Wednesday, April 30, 2008
SHOCK SERIES CONTINUED~ANAPHYLACTIC SHOCK
Do you have severe allergies? People who are allergic to nuts, pets, bees (just to name a few, but there are many allergens out there) are at risk for anaphylaxis. If you are writing about a character with severe allergies and they don't have their epi pen with them, they could land in the hospital.
HERE IS THE CORRECT USE OF AN EPI PEN ILLUSTRATED ABOVE
ANAPHYLAXIS is a sudden, severe allergic reaction that involves the entire body.
Symptoms develop rapidly, often within seconds or minutes. They may include the following:
~Abnormal (high-pitched) breathing sounds
~Rapid or weak pulse
~Blueness of the skin (cyanosis), including the lips or nail beds
~Fainting, light-headedness, dizziness
~Hives and generalized itching
~Sensation of feeling the heart beat (palpitations)
~Abdominal pain or cramping
Anaphylaxis is an emergency condition requiring immediate professional medical attention. Call 911 immediately!!!! Assessment of the ABC's (airway, breathing, and circulation from Basic Life Support) should be done in all suspected anaphylactic reactions.
CPR should be initiated if needed. People with known severe allergic reactions may carry an Epi-Pen or other allergy kit. (See picture I posted above.) Be prepared to assist with the shot if necessary. This is an emergency and no time to be squeamish. A person's life will depend on that shot! Just think of the emotions a character who has never experienced this situation will be going through!
Emergency interventions by paramedics or physicians may include placing a tube through the nose or mouth into the airway (endotracheal intubation) or emergency surgery to place a tube directly into the trachea (tracheostomy or cricothyrotomy).
Epinephrine should be given by injection without delay. Epi will open the airways and raise the blood pressure.
Once in the ER, you can expect the ER Team to treat shock by use of intravenous fluids and medications that support the actions of the heart and circulatory system.
Antihistamines, such as diphenhydramine (Benadryl); and corticosteroids, such as prednisone or decadron may be given to further reduce symptoms (after lifesaving measures and epinephrine are administered).
Prevention is the best defense. Avoid those allergens that could literally be the death of you!
Good Luck with your writing!
Posted by Unknown at 9:04 AM